Drug interactions between Effexor XR and phentermine
|Effexor XR (venlafaxine)|
Interactions between your selected drugs
GENERALLY AVOID: Several case reports suggest that serotonin reuptake inhibitors may potentiate the pharmacologic response to sympathomimetic agents. The exact mechanism of interaction is unclear. In one case report, a patient experienced jitteriness, racing thoughts, stomach cramps, dry eyes, palpitations, tremors, and restlessness following a single dose of phentermine ingested approximately a week after she had discontinued fluoxetine. Because of the long half-life of fluoxetine and its metabolite, an interaction with fluoxetine is possible. Similar toxic reactions have been reported when fluoxetine was used concomitantly with amphetamine or phenylpropanolamine. Additionally, some sympathomimetic agents such as amphetamines may possess serotonergic activity and should generally not be administered with serotonin reuptake inhibitors because of the additive risk of serotonin syndrome, which is a rare but serious and potentially fatal condition thought to result from hyperstimulation of brainstem 5-HT1A and 2A receptors. The interaction was suspected in a patient treated with dexamphetamine who developed symptoms consistent with the serotonin syndrome approximately 2 weeks after the addition of venlafaxine. The medications were discontinued and the patient was given cyproheptadine for suspected serotonin syndrome, whereupon symptoms promptly resolved. A second episode occurred when dexamphetamine was subsequently resumed and citalopram added. The patient improved following cessation of citalopram on his own, and residual symptoms were successfully treated with cyproheptadine.
MANAGEMENT: In general, amphetamines and other sympathomimetic appetite suppressants should not be combined with selective serotonin reuptake inhibitors (SSRIs) or serotonin-norepinephrine reuptake inhibitors (SNRIs). Close monitoring for enhanced sympathomimetic effects and possible serotonin syndrome is recommended if these agents must be used together. Symptoms of the serotonin syndrome may include mental status changes such as irritability, altered consciousness, confusion, hallucinations, and coma; autonomic dysfunction such as tachycardia, hyperthermia, diaphoresis, shivering, blood pressure lability, and mydriasis; neuromuscular abnormalities such as hyperreflexia, myoclonus, tremor, rigidity, and ataxia; and gastrointestinal symptoms such as abdominal cramping, nausea, vomiting, and diarrhea.
- Fauci AS, Braunwald E, Isselbacher KJ, Wilson JD, Martin JB, Kasper DL, Hauser SL, Longo DL, eds. "Harrison's Principles of Internal Medicine. 14th ed." New York, NY: McGraw-Hill Health Professionals Division (1998):
- Barrett J, Meehan O, Fahy T "SSRI and sympathomimetic interaction." Br J Psychiatry 168 (1996): 253
- Prior FH, Isbister GK, Dawson AH, Whyte IM "Serotonin toxicity with therapeutic doses of dexamphetamine and venlafaxine." Med J Aust 176 (2002): 240-1
Drug Interaction Classification
The classifications below are a guideline only. The relevance of a particular drug interaction to a specific patient is difficult to determine using this tool alone given the large number of variables that may apply.
|Major||Highly clinically significant. Avoid combinations; the risk of the interaction outweighs the benefit.|
|Moderate||Moderately clinically significant. Usually avoid combinations; use it only under special circumstances.|
|Minor||Minimally clinically significant. Minimize risk; assess risk and consider an alternative drug, take steps to circumvent the interaction risk and/or institute a monitoring plan.|
Do not stop taking any medications without consulting your healthcare provider.
Disclaimer: Every effort has been made to ensure that the information provided by Multum is accurate, up-to-date and complete, but no guarantee is made to that effect. In addition, the drug information contained herein may be time sensitive and should not be utilized as a reference resource beyond the date hereof. This material does not endorse drugs, diagnose patients, or recommend therapy. Multum's information is a reference resource designed as supplement to, and not a substitute for, the expertise, skill, knowledge, and judgement of healthcare practitioners in patient care. The absence of a warning for a given drug or combination thereof in no way should be construed to indicate that the drug or combination is safe, effective, or appropriate for any given patient. Multum Information Services, Inc. does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. Copyright 2000-2015 Multum Information Services, Inc. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse, or pharmacist.